Please use this identifier to cite or link to this item:
Title: Accuracy of binary star separations estimated from interferometric data
Authors: Vivekanand, M.
Issue Date: Dec-1990
Publisher: The University of Chicago Press for the American Astronomical Society
Citation: Astronomical Journal, 1990, Vol.100, p2047-2060
Abstract: Errors in binary star separations estimated by model-fitting visibilities obtained from a two-element interferometer are discussed. It is shown that the rms error on any component of a binary star's separation in the sky is linearly proportional to the rms noise in the observed visibilities, and linear proportional to an effective beamwidth for the observation. It varies inversely with the peak-to-peak variation of the visibility of the binary that depends on the ratio of the intensities of the two stars and inversely as the square root of the total number of observed visibilities. It is also shown that, in principle, any visibility data set can be consistent with more than one binary separation and orientation. This leads to alternative solutions for the binary separation vector. The alternative solutions are equally spaced on a straight line in binary separation space. This line, when projected onto the equatorial plane, is parallel to the projection of the physical baseline onto the same plane.
ISSN: 0004-6256
1538-3881 (online)
Alternative Location:
Copyright: (1990) by the American Astronomical Society. Scanned images provided by the NASA ADS Data System.
Appears in Collections:Research Papers (A&A)

Files in This Item:
File Description SizeFormat 
1990 Astronomical Journal V100 p2047.pdf14p.1.93 MBAdobe PDFView/Open

Items in RRI Digital Repository are protected by copyright, with all rights reserved, unless otherwise indicated.